Teratogenicity of anticonvulsant drugs. II: A prospective study

Authors


Abstract

To 468 women with epilepsy enrolled in the study, 171 children were born and evaluated prospectively. The mothers in this group were characterized by low socioeconomic status, high frequency of tonic-clonic generalized seizures, and use of combinations of anticonvulsants. Approximately 30% of infants exposed to diphenylhydantoin in utero had minor craniofacial and digital changes. The infants did not show an increased rate of growth retardation, mental retardation, or major malformations. It is suggested that the nature of the association of birth defects and maternal epilepsy is complex and that the teratogenicity of anticonvulsant drugs plays only a minor role in this association. The sample size necessary to demonstrate a two- to threefold increase in malformations is beyond the capability of a single center.

Ancillary